Dynamical behavior of an epidemic model with a nonlinear incidence rate

Shigui Ruan, Wendi Wang

Research output: Contribution to journalArticlepeer-review

409 Scopus citations


In this paper, we study the global dynamics of an epidemic model with vital dynamics and nonlinear incidence rate of saturated mass action. By carrying out global qualitative and bifurcation analyses, it is shown that either the number of infective individuals tends to zero as time evolves or there is a region such that the disease will be persistent if the initial position lies in the region and the disease will disappear if the initial position lies outside this region. When such a region exists, it is shown that the model undergoes a Bogdanov-Takens bifurcation, i.e., it exhibits a saddle-node bifurcation, Hopf bifurcations, and a homoclinic bifurcation. Existence of none, one or two limit cycles is also discussed.

Original languageEnglish (US)
Pages (from-to)135-163
Number of pages29
JournalJournal of Differential Equations
Issue number1
StatePublished - Feb 10 2003
Externally publishedYes


  • Bifurcation
  • Epidemic
  • Global analysis
  • Limit cycle
  • Nonlinear incidence

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Dynamical behavior of an epidemic model with a nonlinear incidence rate'. Together they form a unique fingerprint.

Cite this